Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Blacksburg, VA

May 2, 2002Mercer County, West Virginia; Montgomery County, Pulaski County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 2, 2002, 7:30 PM EDT for Mercer County, West Virginia; Montgomery County, Pulaski County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 7:30 PM EDT (23:30 UTC)
Expired
May 2, 2002, 9:30 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Montgomery County, VA, Pulaski County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 022330
FFWRNK
VAC121-155-WVC055-030130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 930 PM EDT.

* AT 728 PM EDT...THE PUBLIC REPORTED FLOODING CONTINUING IN AND 
AROUND MERCER COUNTY...BLUEFIELD VA AND WV.  ADDITIONAL RAIN MOVING 
INTO PULASKI AND MONTGOMERY COUNTIES BETWEEN 8:00 AND 8:30 PM WILL 
LIKELY PRODUCE FLOODING.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 930 PM EDT INCLUDE

   PRINCETON...
   CAMP CREEK...
   DUBLIN...
   PILOT...
   CHRISTIANSBURG...
   BLACKSBURG...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN 
RISING WATER SHOULD BE ABANDONED.  A FLASH FLOOD WARNING MEANS THAT 
FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH 
WATER IN A VEHICLE OR ON FOOT

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:45 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 2, 3:45 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV
345 PM EDT THU MAY 2 2002

BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP.
PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE
CHANGES.  PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES
ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS.  FLOW IS WEAK IN
LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF
PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK.

SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE
SOUTHERN PORTION OF FORECAST AREA.

.RNK...
NC...MISSING.
VA...MISSING.
WV...MISSING.

AAR

In the hours before

Local storm report, May 2, 3:57 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SCOTTSBORO                VA   1.75 INCH HAIL
05/02/02   HALIFAX

0335 PM    11 N SOUTH BOSTON         VA   TORNADO
05/02/02   HALIFAX                        TORNADO TOUCHDOWN REPORTED

MJB/SWH
Local storm report, May 2, 4:55 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SCOTTSBORO                VA   1.75 INCH HAIL
05/02/02   HALIFAX

0335 PM    11 N SOUTH BOSTON         VA   TORNADO
05/02/02   HALIFAX                        TORNADO TOUCHDOWN REPORTED

MJB/SWH
Local storm report, May 2, 5:30 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
530 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    HENRY                     VA   GOLFBALL HAIL
05/02/02   FRANKLIN

0344 PM    SCOTTSBURG                VA   GOLFBALL HAIL
05/02/02   HALIFAX

0342 PM    HALIFAX                   VA   PENNY (0.80) HAIL
05/02/02   HALIFAX

0303 PM    MONETA/BEDFORD            VA   TELEPHONE POLES (2)
05/02/02   BEDFORD                        SNAPPED OFF

0320 PM    PITTSVILLE                VA   LARGE TREES DOWN IN
05/02/02   PITTSYLVANIA                   YARD

0310 PM    GRETNA                    VA   TELEPHONE POLES DOWN
05/02/02   PITTSYLVANIA

0140 PM    CAMP CREEK                WV   FLASH FLOODING OF
05/02/02   MERCER                         SMAL STREAMS AND
                                          CULVERTS OVERFLOWING
                                          SPOTTERS

0259 PM    MATOAKA                   WV   ROADS FLOODED AND
05/02/02   MERCER                         WASHED OUT. DEBRIS
                                          COVERING ROADS.
                                          FLOODING ON BLUESTONE
                                          RIVER.

0231 PM    BOONES MILL               VA   WINDS 60 MPH.
05/02/02   FRANKLIN                       LARGE TREES FELL ON CAR.

0300 PM    1/2 MI S BURNT CHIMNEY    VA   WIND DAMAGE.
05/02/02   FRANKLIN                       ROUTE 122 CLOSED DUE TO
                                          DOWNED TREES.

0138 PM    BLACKSBURG                VA   67 MPH WIND AT NWS
05/02/02   MONTGOMERY                     OFFICE.

0335 PM    BLAND                     VA   QUARTER SIZE HAIL.
05/02/02   BLAND

0509 PM    CALLANDS                  VA   GOLFBALL HAIL.
05/02/02   PITTSYLVANIA

JW
Local storm report, May 2, 6:30 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
630 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    SOUTH BOSTON              VA   HALF DOLLAR SIZE HAIL.
05/02/02   HALIFAX

0540 PM    SCOTTSBURG                VA   ONE INCH HAIL.
05/02/02   HALIFAX

0545 PM    SOUTH BOSTON              VA   THREE INCH HAIL.
05/02/02   HALIFAX

0350 PM    MAX MEADOWS               VA   NICKEL (0.88) SIZE
05/02/02   WYTHE                          HAIL.

0539 PM    5 MI S OF BENT MOUNTIAN   VA   DIME SIZE HAIL.
05/02/02   ROANOKE

0244 PM    RICHLANDS                 VA   CREEK OUT OF BANKS.
05/02/02   TAZEWELL

0355 PM    DUBLIN                    VA   DIME SIZE HAIL
05/02/02   PULASKI                        COVERING GROUND.

0400 PM    DUBLIN                    VA   GOLFBALL SIZE HAIL.
05/02/02   PULASKI

0400 PM    RADFORD                   VA   DIME SIZE HAIL.
05/02/02   PULASKI

0403 PM    RADFORD                   VA   QUARTER SIZE HAIL.
05/02/02   PULASKI

0405 PM    NEW BERN                  VA   QUARTER SIZE HAIL.
05/02/02   PULASKI

0406 PM    RADFORD CITY              VA   QUARTER SIZE HAIL.
05/02/02   MONTGOMERY

0350 PM    1 MI S OF DUBLIN          VA   BASEBALL SIZE HAIL.
05/02/02   PULASKI

0405 PM    VOLVO FACTORY DUBLIN      VA   QUARTER SIZE HAIL.
05/02/02   PULASKI

0410 PM    DUBLIN                    VA   PING PONG BALL SIZE
05/02/02   PULASKI                        HAIL.

JW
Local storm report, May 2, 7:04 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
704 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    10 MI E OF TAZEWELL       VA   GOLF BALL SIZE HAIL
05/02/02   TAZEWELL                       COVERING GROUND.
                                          TREES DOWN.

0440 PM    SPRINGVILLE               VA   GOLF BALL SIZE HAIL.
05/02/02   TAZEWELL

0438 PM    HENRY                     VA   GOLF BALL HAIL.
05/02/02   FRANKLIN

0503 PM    STAFFORDSVILLE            VA   QUARTER SIZE HAIL.
05/02/02   GILES

0517 PM    BLACKSBURG                VA   ONE INCH HAIL BY
05/02/02   MONTGOMERY                     NWS EMPLOYEE.

0718 PM    BLACKSBURG                VA   QUARTER SIZE HAIL
05/02/02   MONTGOMERY                     BY NWS EMPLOYEE.

0535 PM    ROANOKE                  VA    DIME SIZE HAIL
05/02/02   ROANOKE                        AT CAVE SPRING
                                          HIGH SCHOOL BY
                                          SKYWARN OBSERVER.

0530 PM    2.5 MI W OF BLUEFIELD    WV    BRUSH FORK CREEK
05/02/02   MERCER                         SEVERE FLOODING
                                          NEAR ROUTE 52.

0615 PM    SPRINGVILLE              VA    ROUTE 460/19
05/02/02   TAZEWELL                       INTERSECTION CLOSED
                                          BY FLOOD WATERS.

0615 PM    POCOHONTAS               VA    ROUTE 644 CLOSED
05/02/02   TAZEWELL                       BY FLOOD WATERS.

0615 PM    BISHOP                   VA    ROUTE 16 CLOSED
05/02/02   TAZEWELL                       BY FLOOD WATERS.

0630 PM    ADRIA                    VA    ROUTE 645 CLOSED
05/02/02   TAZEWELL                       BY FLOOD WATERS.

0515 PM    SYDNORSVILLE             VA    HALF DOLLAR SIZE
05/02/02   FRANKLIN                       HAIL.

0555 PM    SNOW CREEK               VA    ONE AND ONE HALF
05/02/02   FRANKLIN                       INCH HAIL.

JW
Local storm report, May 2, 7:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
728 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    10 E TAZEWELL             VA   1.75 INCH HAIL
05/02/02   TAZEWELL                       COVERING GROUND

0428 PM    10 E TAZEWELL             VA   WIND DAMAGE
05/02/02   TAZEWELL                       TREES DOWN                                         TREES DOWN.

0440 PM    SPRINGVILLE               VA   1.75 INCH HAIL
05/02/02   TAZEWELL

0438 PM    HENRY                     VA   1.75 INCH HAIL
05/02/02   FRANKLIN

0503 PM    STAFFORDSVILLE            VA   1.00 INCH HAIL
05/02/02   GILES

0517 PM    BLACKSBURG                VA   1.00 INCH HAIL
05/02/02   MONTGOMERY                     REPORTED BY NWS EMPLOYEE

0718 PM    BLACKSBURG                VA   1.00 INCH HAIL
05/02/02   MONTGOMERY                     REPORTED BY NWS EMPLOYEE

0535 PM    ROANOKE                   VA    .75 INCH HAIL
05/02/02   ROANOKE                        AT CAVE SPRING
                                          HIGH SCHOOL BY
                                          SKYWARN OBSERVER

0530 PM    2.5 W BLUEFIELD           WV   FLASH FLOODING
05/02/02   MERCER                         SEVERE FLOODING OF BRUSH
                                          FORK CREEK NEAR ROUTE 52                                        NEAR ROUTE 52.

0615 PM    SPRINGVILLE               VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 460/19 INTERSECTION
                                          CLOSED

0615 PM    POCOHONTAS                VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 644 CLOSED

0615 PM    BISHOP                    VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 16 CLOSED

0630 PM    ADRIA                     VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 645 CLOSED

0515 PM    SYDNORSVILLE              VA   1.25 INCH HAIL
05/02/02   FRANKLIN

0555 PM    SNOW CREEK                VA   1.50 INCH HAIL
05/02/02   FRANKLIN

JW/MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:20 AM EDTTornado WarningRNKSummers25 min
May 2, 1:43 AM EDTSevere Thunderstorm WarningRNKMonroe32 min
May 2, 1:12 PM EDTFlash Flood WarningRNKMercer3 hr
May 2, 4:28 PM EDTFlash Flood WarningRNKMercer3 hr
May 2, 6:41 PM EDTFlash Flood WarningRNKMonroe3 hr
May 2, 1:22 PM EDTSevere Thunderstorm WarningRNKTazewell23 min
May 2, 1:53 PM EDTSevere Thunderstorm WarningRNKMontgomery37 min
May 2, 2:27 PM EDTSevere Thunderstorm WarningRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKBedford, Pittsylvania29 min
May 2, 2:51 PM EDTSevere Thunderstorm WarningRNKTazewell39 min
May 2, 2:55 PM EDTFlash Flood WarningRNKTazewell3 hr
May 2, 3:15 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
May 2, 3:20 PM EDTSevere Thunderstorm WarningRNKBland, City of Radford25 min
May 2, 3:34 PM EDTTornado WarningRNKHalifax26 min
May 2, 3:43 PM EDTSevere Thunderstorm WarningRNKWythe17 min
May 2, 3:48 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford27 min
May 2, 4:19 PM EDTSevere Thunderstorm WarningRNKMontgomery26 min
May 2, 4:19 PM EDTSevere Thunderstorm WarningRNKTazewell41 min
May 2, 4:21 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin24 min
May 2, 4:35 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
May 2, 4:35 PM EDTSevere Thunderstorm WarningRNKBland40 min
May 2, 4:45 PM EDTTornado WarningRNKFranklin, Henry15 min
May 2, 4:48 PM EDTSevere Thunderstorm WarningRNKGiles27 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville40 min
May 2, 5:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
May 2, 5:14 PM EDTSevere Thunderstorm WarningRNKHalifax46 min
May 2, 5:16 PM EDTSevere Thunderstorm WarningRNKTazewell29 min
May 2, 5:25 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
May 2, 5:32 PM EDTFlash Flood WarningRNKGiles3 hr
May 2, 5:36 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin39 min
May 2, 5:57 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 2, 6:02 PM EDTFlash Flood WarningRNKTazewell3 hr
May 2, 6:11 PM EDTSevere Thunderstorm WarningRNKPatrick49 min
May 2, 6:17 PM EDTFlash Flood WarningRNKBland3 hr
May 2, 6:37 PM EDTSevere Thunderstorm WarningRNKPittsylvania23 min
May 2, 7:04 PM EDTSevere Thunderstorm WarningRNKFloyd26 min
May 2, 7:13 PM EDTSevere Thunderstorm WarningRNKTazewell32 min

Nearby

Flash Flood Warnings in Virginia, 2002Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.